What is hypoglycemia?
Hypoglycemia or low blood sugar is a metabolic disorder characterized abnormally low amount of blood sugar.
It is also referred to as insulin shock or insulin reaction.
People who has extremely low blood sugar do have serious complications that could lead to coma and brain death as they pose medical emergencies faster than diabetes.
Hypoglycemia is tied to the work of glucagon as it is the hormone that releases stored glucose in the liver into the blood stream.
When low blood sugar is left untreated, it could result in unconsciousness or seizures due to insufficient energy release for the brain to work at optimum capacity.
Hypoglycemia can be very dangerous as the body responds to low blood sugar faster than it does to hyperglycemia.
You are suffering from hypoglycemia if you have consistently low blood sugar level under 70mg/dL. This happens frequently to people who have had diabetes or currently undergoing treatment for diabetes.
The following are signs of low blood sugar:
- Fainting spells
- Numbness in your body accompanied by tingling sensations at the tips of your finger and body extremities.
- lack of coordination
- Instant depression
- Your lips may start tingling and shaking.
All these signs can be expressed in a quick succession.
Symptoms of low blood sugar
The symptoms are more advanced and they only come into expression when the telltale signs are not given proper attention, here are symptoms of hypoglycemia:
- Low or weak pulse. When the heart beats fast its trying to compensate for the lost energy by delivering available energy molecules to the brain, once the glucose molecules become low, a weak pulse may be noticed.
- Coma, when a patient is unconscious for a long time, he may slip into coma if not attended to, and as such, brain death may result especially if an accident or injury happens during the time the patient fell unconscious.
- Another low blood sugar symptom is that blood pressure drops faster, this could make a patient go blue.
Hypoglycemia can be treated with shots of glucagon as fast as it happens. This can make the liver cells to convert glycogen stored into glucose to be passed into the bloodstream.
When an hypoglycemic emergency occurs, it is pertinent for caregivers to put a spoon or cloth wrap in patient’s mouth to prevent them from choking.
Diabetes treatment may cause hypoglycemia.
You may need to talk to your doctor for possible adjustment of your drugs dosage if need be.
Drugs that may cause hypoglycemia
Sulphonlyureas drugs for diabetes treatment may cause low blood sugar, some of the drugs in that class are:
- Drugs such as metformin hardly causes hypoglycemia.
Other causes of hypoglycemia
- Tumor cells
- Endocrine disorders such as adrenal gland deficiencies and disease.
- malaria drugs such as quinine.
- Alcoholic drinks.
- Low carbohydrate diets and foods that are not rich in protein and fat.
How can you prevent hypoglycemia?
The hypoglycemia symptoms you express will determine the best course of action.
- If you experience any of the above symptoms, try not to skip a meal, also try to take a cup or two of fruit juice at intervals within the day.
- You may eat snacks in between foods but do not overdo it.
- If you experience a dip in your blood sugar level after meal, the above mentioned point can also be of help.
- Do not drink alcohol.
For the sake of emergencies, it’s very important for those who suffer from diabetes to wear medical ID tags, just in case emergencies may occur, this will serve as a means of identification and prompt proper diagnosis and course of treatment.